MAUDE Adverse Event Report: SMITH & NEPHEW, INC. TWIST DRILL FLEX CRVD FOR 2.3 SA; FASTENER, FIXATION, NONDEGRADABLE, SOFT TISSUE

SMITH & NEPHEW, INC. TWIST DRILL FLEX CRVD FOR 2.3 SA; FASTENER, FIXATION, NONDEGRADABLE, SOFT TISSUE
Model Number 72203160
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code Device Embedded In Tissue or Plaque (3165)
Date of Event 11/04/2022
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Internal complaint reference: (b)(4).
 
Event or Problem Description
It was reported that after a procedure, where a twist drill flex was used, a follow up x-ray that was made to the patient during his post-operatory process, showed the physician broke the tip off the twist drill in the patient´s hip, however the physician did not notice this at the time of the procedure, only after the x-ray took place.A ct scan was ordered by the physician to acknowledge if this issue could be problematic, and it was determined that this event could result being a possible issue to the patient if another mri were to be needed at some point.The patient´s current health condition is good, recovering from the procedure without issue.No further complications were reported.
 
Additional Manufacturer Narrative
Internal complaint reference case-(b)(4).H3, h6: a device deficiency was identified; however, the root cause of the reported event could not be determined since the device was not received for evaluation.A review of device records showed there were no indications to suggest that the product did not meet manufacturing specifications upon release for distribution.A complaint history review found no similar reported events.The instructions for use were reviewed and found to include conditions of off label use and technique specifics, as well as precautions and warnings related to the use of the device.A risk management review found that the reported failure and/or harm was documented appropriately, and there were no indications to suggest the anticipated risk is not adequate.A clinical review states the provided undated, unlabeled x-ray image confirms the presence of a foreign object within the hip and appears in the joint space.However, based on the limited information provided, no clinical factors were found which would have contributed to the reported drill tip breakage.Although, we cannot rule out a procedural versus user error as the likely cause of the reported failure.Since the drill tip is retained but it¿s unknown how secure it is to motion; therefore, we cannot rule out the potential for micro-motion/migration, local skin irritation, and pain.Although, we cannot make conclusions on the impact of the non-implantable foreign body.According to the report, once the surgeon was aware of the x-ray findings, they concluded it could ¿be problematic if the patient should need another mri at some point.¿ per the report, a revision surgery has not been planned to remove the twist drill tip from the patient's hip at this time.Since it was reported the patient is in good health and recovering without any issues, no further clinical/medical assessment is warranted at this time.Please refer to the instructions for use for recommendations on proper use of the device and potential troubleshooting methods to prevent future reoccurrence of the reported event.No containment or corrective actions are recommended at this time.If the product associated with this event is returned at a future date, this investigation will be reopened for evaluation.

Brand Name
TWIST DRILL FLEX CRVD FOR 2.3 SA
Common Device Name
FASTENER, FIXATION, NONDEGRADABLE, SOFT TISSUE
Manufacturer (Section D)
SMITH & NEPHEW, INC.
130 forbes blvd.
mansfield MA 02048
Manufacturer (Section G)
SMITH & NEPHEW, INC.
130 forbes blvd.
mansfield MA 02048
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key16361474
Report Number1219602-2023-00163
Device Sequence Number20718790
Product Code MBI
UDI-Device Identifier03596010656018
UDI-Public03596010656018
Combination Product (Y/N)N
Initial Reporter StateUT
Initial Reporter CountryUS
PMA/510(K) Number
K102660
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 07/25/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date06/21/2023
Device Model Number72203160
Device Catalogue Number72203160
Device Lot Number50743043
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 01/23/2023
Supplement Date Received by Manufacturer07/20/2023
Initial Report FDA Received Date02/13/2023
Supplement Report FDA Received Date07/25/2023
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured06/21/2018
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient SexUnknown